Thank goodness the tests are done! Other than those pesky electrodes being stuck all over for a month :) It's a good thing there weren't any blockages. I'm not sure, but I think stress tests only show problems with your actual heart, and POTS, etc. aren't problems with the function of the heart itself.
Tricyclic antidepressants like nortriptyline can REALLY mess with POTS and orthostatic intolerance. I had a doctor prescribe one of the other tricyclics for my back pain and ended up sleeping for about 13 hours with scary low pulse and BP; couldn't even stay awake long enough to get into bed. Have you tried Cymbalta? I don't know how well it would work for insomnia, but it's great for pain. I still had trouble with it lowering my BP, but most people don't have that problem.
I'm on Cymbalta but it hasn't help me sleep. Not sure if it has helped with pain. It's weird -- the first six months I took it, it seemed to help, then I went up on the dose for several months, my pain got worse. Now I'm back down to 30 mg and pain has been better.??? Cymbalta has helped with sensory stuff like noise and light sensitivity and with mood stuff. It seems to calm down my nervous system. I don't think it has helped with orthostatic stuff. The cardiologist at CC said Cymbalta is being used some with POTS so he's okay with me being on it. GI dr. at CC said Cymbalta and nortriptyline are probably contributing to my GI problems, "Gastroparesis worsened/induced by meds". It is so hard to find meds that work AND don't have side effects that make other symptoms worse.
Sometimes I feel like dealing with this illness is like trying to do a jigsaw puzzle while blindfolded!
Thanks for your comments. You have a lot of good info. and perspective to share. :)
Have you tried Lyrica yet? It is suppose to be for Fibro pain. For me, it don't really help the pain much, but it does help me sleep. It actually helps me sleep a little too much.
What all tests did they do except for the stress test? I am now trying to get into one of the clinics and am looking for insight as to what I am going to go through.
Have fun with the 30 day monitor. I didn't even like the 24 hour ones. The wires seem to always be in the way.
Isn't lyrica a sleep-aid? And isn't cymbalta an anti-depressant? or am i confused.
I haven't tried Lyrica. I'm very sensitive to meds and am wary of the side effects, including dizziness, cognitive problems, and a long list of other stuff. Maybe I should try it at some point. I've heard so many bad things about it that I'm reluctant... You said it has helped you with sleep -- what dose are you on?
Good luck with your eval. It will be good to get some answers and ideas from drs. who actually understand dysautonomia! At CC, I had a tilt table test, echo stress, hemodynamic/blood volume, heart rate variability, Q sart, 30 day event recorder, 24 hour urine. I think that's all. If you can't get into Vandy for a long time, you might try Cleveland. The wait was only 1-2 months for me.
Lyrica is used for fibromyalgia, pain mostly, I think. Not sure what else it is used for. Anyone else know?
Cymbalta is an antidepressant and also an anti-anxiety med. It affects serotonin and norepinephrine which can be helpful since often a person who is depressed has trouble with anxiety too. Cymbalta also has been found to useful for fibromyalgia pain. My dr. at CC said it's being used for dysautonomia too, which I didn't know.
I was on nortriptyline for awhile for migraines. When I went with a pounding headache to the neurologist who prescribed it, after taking Orudis, which wasn't helping, he said my heartrate was I think 130 and he wanted me off the nortriptyline, which he felt was the cause of the rapid heartrate. This was long before I was diagnosed with POTS.
The Lyrica is suppose to be for Fibro pain. There are a lot of Fibro patients who do well with it. I am not one of those. I am currently on 300 mg a day. I take 100mg 3x a day. After each dose I get sleepier and sleepier. I honestly don't know if it is the Lyrica by itself or if the dysautonomia is also playing a part of the sleepiness. I know that before they uped the dose, I had a real hard time getting into a somewhat restful sleep. They have also uped my Lexapro (anti-depressant) so that could also play a part. (A side effect of Lyrica is drowsiness).
I have not had any crazy side effects yet. Nothing that I have noticed. It is just a thought.
I tried the cymbalta, which my drs said should help my pain. That was a bad idea for me. I did not sleep for a week and had even worse headaches.
I don't know much else about the two. That has just been my experiences with them.
Melatonin is a natural sleep aid that works for many people. Since it is all natural you do not need a prescription. You may want to try it.
Congrats on making it through the testing! Don't feel bad for bailing out on the stress test. I did the same on mine when I had one here locally, and I don't think it matters for our purposes. We do what we can. Personally, I'd rather NOT faint on a treadmill. :-p
As for benadryl and phenergan, you may want to run those past your doc up at CC. My doc up there specifically took me off promethazine (aka phenergan) because of its effects on the ANS, but I'm not sure if that's the party line up there or just one doc's opinion. (And benadryl is in the same class of drugs as promethazine, so if they say no to one, they're both out.) I had to be switched to zofran to control my nausea.
Don't know that I really have great advice about sleep meds. Currently I take a tricyclic at night (imipramine), but it's for my cataplexy and options are extremely limited for treating cataplexy so the docs aren't really balking at it at this point. At any rate, it's supposed to be functioning as my sleep med as well but it isn't really working and I went off the trazodone for this one so it's a bummer.
Glad to know that about Benadryl and Phenergan. I've been telling doctors and nurses that both mess with my dysautonomia and they never listen!
I know my tachycardia and blood pressure have gone up before with benadryl. I know my P.O.T.S. symptoms seem worse after phenergan, but I take it for migraines anyway, about 5 times a month.